Fact or fiction: Transdermal fentanyl exposure
For opioid toxicity to occur the drug must enter the blood and brain from the environment
The opioid epidemic has created panic not only among medical professionals, but boots on the ground first responders as well.
According to the American Society of Addiction Medicine, drug-related overdoses are the leading cause of accidental death in the U.S. In 2015, according to the ASAM, there were 52,404 fatal drug overdoses, with 20,101 overdose deaths related to prescription pain relievers and 12,990 overdose deaths related to heroin.
The statistics are startling and overdose deaths continue to rise as the opioid epidemic becomes more widespread. And even though the epidemic is not a new issue, it is creating challenges for the first responders on scene of potential opioid-related overdose calls.
Exposure to responders
In Bucks County, Pennsylvania, two paramedics, an EMT and a deputy fire chief were hospitalized after experiencing what they said were carfentanil exposure-related symptoms while treating a patient in an ambulance.
Newtown Ambulance Squad Chief of Operations Evan Resnikoff wrote on July 18 that crews responding to a cardiac arrest call arrived on scene to find the patient had already been revived by two bystanders – a nurse and deputy fire chief. Another bystander had administered a dose of naloxone. While treating the patient in the ambulance, the responders started complaining of symptoms, including altered mental status, tachycardia, diaphoresis, hypertension and nausea. The responders were taken to a hospital and have since fully recovered.
"It is believed the crew was exposed to a narcotic in powder form from either the interior of the vehicle or from the patient," Resnikoff wrote on Facebook.
And this instance is not the only example of alleged transdermal exposure.
In East Liverpool, Ohio, a police officer said he nearly died during a traffic stop after coming in contact with fentanyl. The officer was attempting to pull over a driver who was allegedly conducting a drug deal. The driver had warrants for possession of carfentanil; the driver rubbed a white powder into the floor of the car when the officer attempted to pull him over. The powder was later confirmed as fentanyl.
After the arrest, the officer started feeling ill and an ambulance was called. The officer fell to the floor and the crew administered naloxone; he was treated at the hospital and later released.
Last year, in Winnipeg, Manitoba, a firefighter-paramedic was given naloxone after allegedly being exposed to fentanyl during a medical call. Crews were responding to a possible fentanyl overdose when the firefighter-paramedic said he started experiencing respiratory distress.
When crews made it back to the station, paramedics administered naloxone to the firefighter-paramedic; he made a full recovery and has since returned to work.
These stories are just a snapshot of what responders say is happening due to transdermal exposure. But, is that what is really happening?
Science says ‘no’
The American College of Medical Toxicology and American Academy of Clinical Toxicology released a position statement on transdermal fentanyl exposure. The position, based on the opinion and clinical experience of ACMT and AACT task force members, states "the risk of clinically significant exposure to emergency responders is extremely low."
Furthermore, the ACMT and AACT said they have not seen reports of responders developing symptoms consistent with opioid toxicity from brief, incidental contact with opioids. Responders have reported exposure symptoms that include dizziness, feeling like their body was shutting down and as if they were dying. The symptoms, however, did not point to signs of opioid toxicity, which include respiratory depression, according to the ACMT and AACT.
"Incidental dermal absorption is unlikely to cause opioid toxicity," the position says.
The position paper notes that for dermal exposure risk it "would take approximately 14 minutes to receive 100 mcg of fentanyl." The example, they said, "illustrates that even a high dose of fentanyl prepared for transdermal administration cannot rapidly deliver a high dose."
The absorption of fentanyl is unlikely to cause "significant opioid toxicity" during brief, incidental exposure.
"If toxicity were to occur, it would not develop rapidly, allowing time for removal," the position says. "For opioid toxicity to occur the drug must enter the blood and brain from the environment. Toxicity cannot occur from simply being in proximity to the drug."
Dr. David K. Tan, an associate professor and chief of EMS in the division of emergency medicine at Washington University School of Medicine in St. Louis and board-certified in emergency medicine and EMS medicine, shares the same viewpoint of the ACMT and AACT.
A medical opinion
Dr. Tan, discussing transdermal fentanyl exposure, agrees that exposure as would be typically encountered by first responders is an extremely low risk.
"It is not zero risk and certainly not impossible, but extremely low," he said.
In regard to the Winnipeg firefighter-paramedic's documented opioid-related exposure, Dr. Tan said respiratory distress is described as the presenting sign.
"I don't know if that meant breathing fast and gasping – which is what first comes to mind – or stopped breathing," he said. "In which case respiratory distress would generally not be the presenting sign and lethargy/coma would appear first in general."
Dr. Tan noted that many other exposure-related articles describe symptoms as anxiety, hypertension and feeling "funny."
"None of these are suggestive of the opiate toxidrome of lethargy or coma, pinpoint pupils and apnea or respiratory depression," he said. "I'm not sure what they're experiencing, but it doesn't sound like an opiate overdose."
Dr. Tan explained that symptoms of opiate exposure include drowsiness or lethargy often to the point of a coma, lowered or sporadic respirations to the point of apnea and pinpoint pupils.
Additionally, Dr. Tan said carfentanil, which is more potent than fentanyl, must reach the bloodstream in order to produce any effect.
"From what we know today, merely touching carfentanil with intact skin, no mucous membrane or inhalation exposure, will not suddenly be deadly," he said.
Dr. Tan also cautioned that naloxone should not be administered because a responder comes in contact with opioids.
"It should really be reserved for someone who becomes symptomatic with opiate toxidrome from an actual exposure," he said.
Mitigation of known risk is important, added Dr. Tan.
"Standard safety precautions for all unknown liquids and powders are always good practice," he said. "Adding appropriate PPE for the circumstances is reasonable."
Personal protection equipment, the statement said, helps reduce the risks of occupational exposures.
For dermal precautions, the ACMT and AACT said nitrile gloves should be used when handling drugs, water-resistant coveralls should be worn in a space that's heavily contaminated with opioids and exposures should be immediately washed with water.
"We also recognize that PPE can interfere with task performance by emergency responders and law enforcement officials," the position statement says.
For airborne suspension of opioids, a N95 respirator is reasonable for any concern of aerosolization of potent compounds, Dr. Tan said. A P100 mask, according to the position statement, will also provide respiratory protection. In addition, eye and face protection should be used when the possibility of splash to the face exists.
"Law enforcement and EMS must balance safety with mobility and efficiency when entering and securing potent scenes where drugs are used, distributed or produced," the position statement says.
For responders who may be exposed to opioids while on scene, it's important to wear the correct PPE, be armed with the knowledge to recognize the symptoms of opioid intoxication, have naloxone readily available and crews properly trained to administer the overdose-reversing drug if the situation warrants it.